Maine, 2017

Hail in Maine, June 1, 2017

June 1, 2017 · NWS GYX · 2 events in 2 counties and zones

A cold front was the focus for afternoon showers and thunderstorms on the 1st of June. Low freezing levels resulted in many reports of small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front was the focus for afternoon showers and thunderstorms on the 1st of June. Low freezing levels resulted in many reports of small hail. An isolated storm was strong enough to produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 1, 10:31 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 1, 10:31 AM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1131 AM EDT Thu Jun 1 2017

.SYNOPSIS...
A surface trough will cross the area today and may touch off
scattered showers and thunderstorms. Some thunderstorms may
produce damaging winds and small hail. An upper level low will
slowly cross the area Friday and Saturday with scattered
showers and widely scattered afternoon thunderstorms. Fair
weather is expected Sunday as a weak ridge of high pressure
crosses the region. Another low pressure system is expected to
bring rain to the region Sunday and Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
11 AM Update...
More severe thunderstorms possible this afternoon in western
Maine...

SPC has upgraded marginal risk of severe to slight chc for the
early and mid afternoon hours in Western Maine. Some convection
already beginning to pop in northwest Maine and expect this
area of showers to intensify into scattered thunderstorms as it
heads east through 100 PM. Have updated zones to include
enhanced wording for large hail and gusty winds. Think the main
threat area will be in GYX eastern Maine zones later this
afternoon extending into KCAR forecast area. Have adjusted
temp/td/rh/pop and weather grids accordingly.

800 AM Update...
Quick update to drop expired dense fog advisories. Fog over
southern Maine and portions of New Hampshire will be quickly
lifting through 900 AM. Ocean stratus in coastal areas will take
a little longer to burn off this morning but skies should become
partly sunny by late morning. Have tweaked temps and tds along
with sky grids. No other changes planned attm.

615 AM Update...
Only minor changes at this time for temperatures and sky cover.
Dense fog continues mainly across southern and central NH as
well as southern Maine. The dense fog advisory continues through
8 AM.

Previous discussion...
As clouds have started to clear out from west to east and winds
have gone calm, widespread dense fog has developed especially
over areas which received the most rainfall. Visibilities are at
or below a 1/4 mile at many sites. Will most likely be issuing
a dense fog advisory soon as these conditions will persist or
worsen slightly through 8 AM impacting the morning commute.

The fog should lift this morning and we will have a few hours of
heating ahead of a pre-frontal trough axis which will move
through this morning and early afternoon. Strong forcing for
ascent associated with a pivoting upper low over eastern Canada
will boost lapse rates in the 700-500mb layer to near 7 C/km.

Plenty of cold air aloft and decent surface heating (with a
narrow corridor of upper 60s to even mid to upper 70s ahead of
the boundary) should contribute to a few strong to severe cells
as the trough moves quickly towards the Mid Coast. Hail and
winds will both be threats along with heavy rainfall underneath
with the stronger cells. The line of convection should shift
into eastern Maine by late afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Winds today will be gusty behind the surface boundary but will
diminish somewhat tonight. Fog should not be an issue tonight
thanks to the winds. In addition the westerly component will
promote drying with a significant fall in PW values. This will
allow temperatures to drop into the 40s areawide with perhaps
some lower 50s for southern NH...giving us a bigger diurnal
range than we have seen in a while (20+ degrees).

On Friday the upper low moves overhead and pushes another
trough through the region. This will allow for another day of
scattered showers and thunderstorms...however the mountains
should be favored according as the flow turns more
northwesterly... promoting orographic lift and downstream
drying. Temperatures may be cooler with additional cloud cover
in the region. This should in turn keep SBCAPE low, however once
again a strong cold pool aloft may support a few decent storms
with small hail.

Overnight lows will drop into the 40s once again.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A large upper level low will gradually drift east Saturday and
Sunday. With cold air aloft, the atmosphere will be a bit
unstable, especially during the afternoon, allowing for the
threat of showers and widely scattered afternoon thunderstorms.
The greatest threat for showers and thunderstorms during the
period will be Saturday and in the mountains. As the upper low
moves east, the threat should gradually diminish Sunday as a
weak surface ridge builds across the region.

Surface low pressure will approach the region Sunday night and
Monday with a steady rain likely developing Sunday night and
continuing Monday. Models are not consistent in how they handle
this system and the associated upper level low. However, it
looks the steady rain Monday will give way to scattered showers
which will persist from Monday night through midweek as the
upper level low slowly moves east. Improving weather is expected
later next week.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Short Term /through tonight/...Conditions are generally LIFR to
IFR at this time with widespread dense fog and stratus.
Improvement to VFR is expected this morning. Another round of
-TSRA is expected to move through late morning in the mountains
 and into western Maine by noonish...finally reaching AUG/RKD
 early afternoon. Conditions should remain VFR except for
 pockets of MVFR in brief +TSRA. West winds should gust into
 the 15-20 kt range this afternoon before diminishing somewhat.
 Not expecting fog tonight with winds staying up.

Long Term...Widespread MVFR/IFR conditions are possible Friday
night in scattered showers improving during the day
Saturday...except for any afternoon showers or possible
thunderstorms which will be mainly in the mountains. VFR
conditions expected Sunday. Rain with low ceilings and
visibilities is likely Sunday night and Monday as low pressure
moves toward the area.

&&

.MARINE...
Short Term...Winds/seas will stay below SCA levels through
Friday but may approach 20 kts or so in the far eastern waters
Friday night.

Long Term...Winds and seas should stay below SCA criteria Friday
night through Sunday night, however periods of rain and fog
may make for poor marine conditions at times through the
weekend. Approaching low pressure may provide gusty
northeasterly winds and building seas early next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, Jun 1, 11:20 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1220 PM EDT Thu Jun 1 2017

MEZ007>009-NHZ001>005-007-011-021630-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-Cheshire-
1220 PM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire, northern New Hampshire and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and afternoon thunderstorms are also possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-021630-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1220 PM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and afternoon thunderstorms are possible today.
Some storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No spotter activation.

MEZ018>028-021630-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-
1220 PM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for Maine, south central Maine
and southwest Maine.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and afternoon thunderstorms are possible this
afternoon and evening. There is a slight risk that some of these
storms may produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012>014-NHZ006-008>010-012>015-021630-
Southern Oxford-Southern Franklin-Southern Somerset-Southern Carroll-
Merrimack-Belknap-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
1220 PM EDT Thu Jun 1 2017

This Hazardous Weather Outlook is for south central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and afternoon thunderstorms are also possible
later today. There is a marginal risk that some of these storms may
produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 1, 9:52 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1052 AM EDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             7 W BARTLETT            44.08N  71.42W
05/31/2017  E0.88 INCH       GRAFTON            NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1704017

NB
Local storm report, Jun 1, 10:17 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1117 AM EDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     BROOKFIELD              43.56N  71.07W
05/31/2017                   CARROLL            NH   LAW ENFORCEMENT

            TREE DOWN ON ROAD

&&

EVENT NUMBER GYX1704018

NB
Local storm report, Jun 1, 10:18 AM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1118 AM EDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HAIL             TAMWORTH                43.86N  71.26W
05/31/2017  E0.50 INCH       CARROLL            NH   LAW ENFORCEMENT

&&

EVENT NUMBER GYX1704019

NB
Local storm report, Jun 1, 11:15 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1215 PM EDT THU JUN 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             FRANKLIN                43.44N  71.65W
05/31/2017  E0.70 INCH       MERRIMACK          NH   SOCIAL MEDIA

&&

EVENT NUMBER GYX1704020

NB
Special weather statement, Jun 1, 11:30 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Gray ME
1230 PM EDT THU JUN 1 2017

MEZ012-020-021-025-026-011715-
Southern Oxford-Androscoggin-Kennebec-Lincoln-Sagadahoc-
1230 PM EDT THU JUN 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENNEBEC...
SOUTHEASTERN OXFORD...CENTRAL ANDROSCOGGIN...WEST CENTRAL LINCOLN AND
NORTHWESTERN SAGADAHOC COUNTIES...

At 1229 PM EDT, a cluster of strong thunderstorms were located near
Mechanic Falls, moving east at 40 mph.

Locations impacted include...
Lewiston, Augusta, Bath, Gardiner, Mechanic Falls, Turner,
Litchfield, Farmingdale, Manchester, Hallowell, Winthrop, Woolwich,
Lisbon, Greene, Bowdoin, Bowdoinham, Chelsea, Leeds, Buckfield and
Dresden.

This includes the following highways...
 Interstate 295 between mile markers 36 and 51.
 Interstate 95 between mile markers 78 and 110.

LAT...LON 4397 6979 4409 7042 4432 7042 4433 6974
TIME...MOT...LOC 1629Z 272DEG 35KT 4418 7031

JC
Special weather statement, Jun 1, 11:44 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Gray ME
1244 PM EDT THU JUN 1 2017

MEZ012>014-019>022-025-011745-
Southern Oxford-Androscoggin-Interior Cumberland-Interior
Waldo-Southern Franklin-Kennebec-Southern Somerset-Sagadahoc-
1244 PM EDT THU JUN 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENNEBEC...SOUTHEASTERN
OXFORD...NORTHWESTERN WALDO...ANDROSCOGGIN...SOUTHEASTERN SOMERSET...
NORTHWESTERN CUMBERLAND...NORTHERN SAGADAHOC AND SOUTHEASTERN
FRANKLIN COUNTIES...

At 1243 PM EDT, radar indicated a line of strong thunderstorms
located along a line extending from 8 miles southeast of Bingham to
near Mechanic Falls. Movement was east at 35 mph.

Winds in excess of 40 mph and pea dized to half inch hail are
possible with these storms.

Locations impacted include...
Lewiston, Augusta, Waterville, Farmington, Fairfield, Gardiner,
Mechanic Falls, Oakland, Skowhegan, Turner, Pittsfield, Madison, Jay,
Litchfield, Clinton, Belgrade, Livermore Falls, Farmingdale,
Manchester and Hallowell.

This includes the following highways...
 Interstate 295 between mile markers 49 and 51.
 Interstate 95 between mile markers 88 and 90, and between mile
markers 94 and 142.

LAT...LON 4415 6985 4404 7050 4499 6985 4506 6964
      4501 6962 4502 6952 4504 6949 4505 6950
      4507 6936 4492 6931
TIME...MOT...LOC 1643Z 250DEG 26KT 4496 6976 4415 7033

JC

The radar

The Portland,ME radar (KGYX), 34 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Androscoggin

When
June 1, 12:12 PM EST to 12:15 PM EST
Where
Androscoggin County, 0.85 mi SW of Greene
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -70.140

A severe thunderstorm produced 1 inch hail in Greene.

Hail, Oxford

When
June 1, 1:15 PM EST to 1:18 PM EST
Where
Oxford County, 0.5 mi W of Norway
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.220, -70.540

A thunderstorm produced 0.75 inch hail in Norway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709660, 709661.